Alert archive / Kentucky / Tornado Warnings in 2024
Tornado Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 26, 2024, 2:15 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2024, 2:15 PM EDT (18:15 UTC)
- Expired
- May 26, 2024, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 9:59 AM EDT | Tornado Watch | SPC | 8 hr |
| May 26, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.5
The text
As transmitted.
770
WFUS53 KJKL 261815
TORJKL
KYC013-095-261845-
/O.NEW.KJKL.TO.W.0011.240526T1815Z-240526T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
215 PM EDT Sun May 26 2024
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Southwestern Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
* Until 245 PM EDT.
* At 215 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located over
Hutch, or near Middlesboro, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Harlan and southeastern Bell Counties, including the
following locations... Shelaly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3671 8371 3674 8321 3670 8334 3667 8343
3667 8353 3664 8358 3662 8364 3658 8369
3658 8371
TIME...MOT...LOC 1815Z 271DEG 34KT 3662 8362
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
GREIF2 follow-up statements
209
WWUS53 KJKL 261835
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
235 PM EDT Sun May 26 2024
KYC013-261844-
/O.CAN.KJKL.TO.W.0011.000000T0000Z-240526T1845Z/
Bell KY-
235 PM EDT Sun May 26 2024
...THE TORNADO WARNING FOR SOUTHEASTERN BELL COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM EDT for southeastern
Kentucky.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Kentucky.
&&
LAT...LON 3674 8321 3670 8334 3667 8343 3667 8344
3672 8348
TIME...MOT...LOC 1834Z 251DEG 26KT 3673 8335
$$
KYC095-261845-
/O.CON.KJKL.TO.W.0011.000000T0000Z-240526T1845Z/
Harlan KY-
235 PM EDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
SOUTHWESTERN HARLAN COUNTY...
At 234 PM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Hensley Store, or 7 miles south of Harlan, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Martins Fork, Hensley Store, and Peepace Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3674 8321 3670 8334 3667 8343 3667 8344
3672 8348
TIME...MOT...LOC 1834Z 251DEG 26KT 3673 8335
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CMC307
WWUS53 KJKL 261842
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
242 PM EDT Sun May 26 2024
KYC095-261852-
/O.EXP.KJKL.TO.W.0011.000000T0000Z-240526T1845Z/
Harlan KY-
242 PM EDT Sun May 26 2024
...THE TORNADO WARNING FOR SOUTHWESTERN HARLAN COUNTY WILL EXPIRE AT
245 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 400 PM EDT for southeastern
Kentucky.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Kentucky.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
&&
LAT...LON 3674 8321 3670 8334 3667 8343 3667 8344
3672 8348
TIME...MOT...LOC 1842Z 271DEG 34KT 3673 8327
$$
CMCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 11:19 AM EDT, 2 hours 56 minutes earlier. Its key messages:
- There is a potential for severe thunderstorms today and tonight, with damaging winds, large hail, and isolated tornadoes possible.
- Multiple rounds of heavy to excessive rainfall with these storms may produce flash flooding.
- Showers and thunderstorms are possible through the middle of the week, mainly during the afternoon.
Area forecast discussion, May 26, 11:19 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1119 AM EDT Sun May 26 2024 .KEY MESSAGES... - There is a potential for severe thunderstorms today and tonight, with damaging winds, large hail, and isolated tornadoes possible. - Multiple rounds of heavy to excessive rainfall with these storms may produce flash flooding. - Showers and thunderstorms are possible through the middle of the week, mainly during the afternoon. && .UPDATE... Issued at 1119 AM EDT SUN MAY 26 2024 MCS continues marching east across KY. Have updated the forecast for timing in the JKL forecast area for this afternoon based on extrapolated movement and latest model output. Primary threat is damaging wind, but QLCS tornadoes remain possible. SPC has issued Tornado Watch 315 for roughly the western half of the JKL forecast area. && .SHORT TERM...(Today through Monday) Issued at 4 AM EDT SUN MAY 26 2024 High resolution guidance continues to signal the potential for several rounds of showers and storms today and tonight. For early this afternoon, warm air advection will pick up in the low levels. Mass convergence ahead of this will cause scattered storms to develop. There is some uncertainty as far as coverage, so kept PoPs in the likely category for now. Despite moderate instability, bulk shear remains rather low, so severe potential remains modest. There may be a weakening convective system diving southeast through the region late this afternoon into the evening. This will likely be accompanied by some gusty winds and will be followed by a cooler, more stable airmass. Finally, a third line of convection will likely impact eastern Kentucky late tonight. Wind fields will be much stronger with this convection, leading to the potential for strong to severe thunderstorms. However, while bulk effective shear lifts to 40-50 knots, instability should remain somewhat modest due to the previous convection during the day. Will need to monitor this closely with future updates. The cold front itself will finally make its way through the area Monday. By then, wind fields will have decreased some... but there remains enough instability for scattered showers and storms. Suppose a strong gust or two cannot be ruled out with this frontal convection, particularly in the southeast during the afternoon. .LONG TERM...(Monday night through Saturday) Issued at 531 AM EDT SUN MAY 26 2024 We are looking at a pattern change for the extended portion of the forecast. Large slow moving mid/upper level trough/low will rotate its way through the Great Lakes during the period, keeping our area under the influence of northwest flow. There are a series of short wave disturbances that round the base of the mean trough that may impact our forecast area, providing what could be described as a glancing blow Tuesday and Wednesday afternoon. Strong upper level ridging, and surface high pressure will build into the Ohio Valley by the very end of the forecast window. Sensible weather features generally quiet weather as compared to more recent days. The threat of showers and thunderstorms will come to an end quickly Monday evening. The aforementioned disturbances will clip our forecast area, bringing a low chance (15-20% PoPs) of showers and thunderstorms to the area Tuesday and Wednesday afternoon, generally to our eastern most zones. Temperatures will average about normal through the period, with afternoon highs around 80 through the period. The exception with be Wednesday and Thursday, with daily highs in the low to mid 70s thanks to a cool Canadian high pressure system. Highs climb back into the low to mid 80 by the end of the forecast window. Overnight lows will average around 50 degrees in our coolest valley locations, and the m id to upper 50s along our ridges. Other the the potential for thunderstorms, there are no hazards for the extended portion of the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 7 AM EDT SUN MAY 26 2024 Main concern during the TAF window is a few periods of thunderstorms, potentially strong with gusty winds, this afternoon and evening... then again overnight. High resolution guidance is zeroing in on a two-hour period as a complex of storms arrives from the west. After this period of stormy weather, another line may impact our terminals, with this producing a temporary westerly shift in wind direction with some gusts. Have decided to leave this short window out of the TAFs for now due to time and area uncertainty. A stronger line of storms will likely impact the terminals late tonight after midnight. This is currently represented in the TAFs with VCTS. Will focus the time frame down with future updates. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ079-083-084. && UPDATE...HAL SHORT TERM...HOGUE LONG TERM...RAY AVIATION...HOGUE
Hazardous weather outlook, May 26, 8:18 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 818 AM EDT Sun May 26 2024 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-271230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Martin-Pike- 818 AM EDT Sun May 26 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are expected at times today and tonight. Some of the thunderstorms could become strong to severe, with damaging wind gusts and large hail being the main threats. Isolated tornadoes will also be possible. There will also be a risk of localized flash flooding in locations where thunderstorms tend to redevelop and persist over the same location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday into Monday evening, then again Tuesday and Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ079-083-084-271230- Pulaski-Wayne-McCreary- 818 AM EDT Sun May 26 2024 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are expected at times today and tonight. Some of the thunderstorms could become strong to severe, with damaging wind gusts and large hail being the main threats. Isolated tornadoes will also be possible. There will also be a risk of flash flooding in locations where thunderstorms tend to redevelop and persist over the same location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Thunderstorms are possible Monday into Monday evening, then again Tuesday and Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HOGUE/RAY
In the hours before
Special weather statement, May 26, 12:20 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1220 PM EDT Sun May 26 2024
KYZ068-079-080-261700-
Rockcastle KY-Laurel KY-Pulaski KY-
1220 PM EDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LAUREL...PULASKI AND
ROCKCASTLE COUNTIES THROUGH 100 PM EDT...
At 1219 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Liberty to 7 miles north of
Parnell. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Mount Vernon, Boone, Science Hill, Burnside, Cains Store,
Sand Springs, Sloans Valley, Gum Sulphur, Bandy, Bronston, Woodstock,
Roundstone, Spiro, Wabp, Mount Victory, Hansford, Dabney, Renfro
Valley, and Willailla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 PM EDT for south central
Kentucky.
&&
LAT...LON 3711 8490 3736 8456 3733 8451 3748 8445
3747 8438 3754 8435 3753 8430 3694 8423
3696 8426 3694 8436 3696 8437 3687 8458
3689 8459 3688 8460 3689 8462 3698 8468
3696 8477 3701 8486 3705 8491
TIME...MOT...LOC 1619Z 270DEG 33KT 3751 8498 3697 8493
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:12 AM EDT | Flood Watch | JKL | McCreary, Pulaski, Wayne | 19 hr |
| May 26, 12:17 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 43 min |
| May 26, 12:20 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 40 min |
| May 26, 12:50 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 55 min |
| May 26, 12:54 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 51 min |
| May 26, 1:15 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Magoffin, Menifee, Montgomery, Morgan and 3 more | 60 min |
| May 26, 1:17 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 58 min |
| May 26, 1:39 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Leslie, Owsley and 2 more | 51 min |
| May 26, 1:42 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 48 min |
| May 26, 1:44 PM EDT | Tornado Warning | JKL | Knox, Laurel, Whitley | 31 min |
| May 26, 1:51 PM EDT | Tornado Warning | JKL | Bell, Whitley | 24 min |
| May 26, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 55 min |
| May 26, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Morgan, Rowan, Wolfe | 52 min |
| May 26, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Floyd, Johnson, Knott, Lee and 6 more | 62 min |
| May 26, 2:15 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| May 26, 2:34 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry | 41 min |
| May 26, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 41 min |
| May 26, 2:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 45 min |
| May 26, 2:54 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Morgan, Pike | 66 min |
| May 26, 2:58 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Laurel, McCreary, Pulaski, Rockcastle and 1 more | 47 min |
| May 26, 3:15 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 45 min |
| May 26, 3:42 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 33 min |
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 31 min |
| May 26, 3:45 PM EDT | Special Weather Statement | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 1 more | 45 min |
| May 26, 4:00 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 15 min |
| May 26, 4:23 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Leslie, Letcher | 52 min |
Nearby
Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.